Hail, Albemarle
- When
- June 10, 5:26 PM EST
- Where
- Albemarle County, 2.77 mi ESE of White Hall
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.108, -78.622
Ping pong ball sized hail was reported along Fallen Leaf Lane.
A surface trough combined with moderate amounts of instability to trigger showers and thunderstorms. A few thunderstorms were able to produce large hail and damaging winds across central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A surface trough combined with moderate amounts of instability to trigger showers and thunderstorms. A few thunderstorms were able to produce large hail and damaging winds across central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 2:18 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 318 PM EDT FRI JUN 10 2011 .SYNOPSIS... A WEAK COLD FRONT WILL STALL OVER THE AREA THROUGH SATURDAY. A STRONGER COLD FRONT WILL PASS THROUGH THE REGION SUNDAY AND HIGH PRESSURE BEHIND THE FRONT WILL BUILD OVER THE REGION EARLY NEXT WEEK. COOLER AND NOTICEABLY LESS HUMID CONDITIONS ARE EXPECTED DURING THIS TIME. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A WEAK BACKDOOR COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS CENTRAL VA. MEANWHILE...A WEAK UPPER DISTURBANCE ASSOCIATED WITH A REMNANT MCS WILL MOVE EAST INTO PA DURING THE AFTN. THE APPROACH OF THIS DISTURBANCE COMBINED WITH WEAK CONVERGENCE ALONG THE FRONTAL BOUNDARY WILL PROVIDE ENOUGH LIFT FOR SCT SHOWERS AND STORMS TO INITIALLY DEVELOP ACROSS THE HIGHER TERRAIN DURING THE MID AFTN AND THEN EAST OF THE BLUE RIDGE DURING THE LATE AFTN AND EVE. CALCULATED INSTABILITY FROM THE LATEST 18Z SPC MESOANALYSIS SEEM TO BE IN LINE WITH THE MODIFIED 12Z IAD RAOB SOUNDING...WHICH SHOWS ABOUT 1500-2000 J/KG OF SBCAPE FOR THIS AFTN. WITH THE STRONGER WESTERLIES LOCATED WELL NORTH OF THE REGION...WEAK SHEAR PROFILES WILL LIMIT ORGANIZATION OF STORMS AND POTENTIAL FOR SEVERE WEATHER. GIVEN THE MODERATE INSTABILITY AND STEEP LLVL LAPSE RATES...PULSE SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND POSSIBLE A QUICK DOWNBURST. ENHANCED WIND FIELD ASSOCIATED WITH THE REMNANT MCS MAY CLIP NRN MD LATE THIS AFTN...SO A SLIGHTLY HIGHER POTENTIAL FOR ORGANIZED CONVECTION AND WIND DAMAGE EXISTS THERE. OTHER CONCERN WITH STORMS WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AS STORM MOTION WILL ONLY BE AROUND 10 KT. AS STATED EARLIER...COVERAGE OF STORMS WILL BE LOW AND FFG GUIDANCE IS RELATIVELY HIGH SO NO WATCH HEADLINES ARE NECESSARY. ANOTHER ROUND OF SHOWERS AND STORMS MAY IMPACT NW PORTIONS OF THE AREA OVNGT. THE PAST FEW RUNS OF THE HRRR WRF AND LOCAL WRF ARW/NMM MODEL RUNS SHOW AN MCS THAT DEVELOPS OVER MI THIS AFTN BEFORE CLIPPING WRN MD AND ERN WV LATE TNGT. ALTHOUGH THE MCS MAY HOLD UP...EXPECT CONVECTION TO WEAKEN AS IT CROSSES THE APPALACHIANS WITH THE LOSS OF DAYTIME INSTABILITY. OVNGT MIN TEMPS WILL GENERALLY BE IN THE MID 60S ACROSS THE POTOMAC HIGHLANDS...NEAR 70F IN THE DC AND BALTIMORE SUBURBS AND MID 70S IN THE CITIES. && .SHORT TERM /SATURDAY AND SUNDAY/... LOPRES WILL TRACK ENE FROM THE NRN OH VLY TOWARD LAKE ONTARIO SAT. INCREASING SWLY FLOW OUT AHEAD OF THE LOW WILL TRY TO PUSH THE BOUNDARY NWD AS A WARM FRONT...BUT IT WILL HAVE A HARD TIME DOING SO WITH SFC HIPRES OVER ERN NEW ENGLAND BLOCKING THE NWD ADVANCEMENT. HIGH TEMPS WILL RANGE FROM THE MID 80S ACROSS THE HIGHLANDS AND NRN MD TO LOW 90S IN CENTRAL VA. DAYTIME DESTABILIZATION WILL HELP INITIATE CONVECTION ALONG A PRE-FRONTAL TROUGH THAT ENTERS THE HIGHER TERRAIN DURING THE ERY TO MID AFTN. CONVECTION WILL LIKELY DEVELOP FARTHER DOWNSTREAM ALONG THE FRONTAL BOUNDARY DURING THE LATER AFTN AND EVE. WHILE THE BEST FORCING AND STRONGEST WINDS ALOFT WILL BE LOCATED NORTH AND WEST OF THE AREA CLOSER TO THE UPPER LOW...INCREASING SHEAR PROFILES AND MODERATE AMOUNT OF INSTABILITY WILL SUPPORT THE POTENTIAL FOR SOME STORMS TO BECOME SVR WITH LARGE HAIL AND DAMAGING WINDS IF STORMS BECOME ORGANIZED. SPC HAS PLACED MOST OF THE CWA IN A SLIGHT RISK ACCORDINGLY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... LEAVING BEHIND THE HEAT AND HUMIDITY OF THIS PAST WEEK...WE WILL SEE ANOTHER TRANSITION PERIOD AND MORE DIFFERENT CONDITIONS NEXT WEEK. DURING THE DAY SUNDAY...A COLD FRONT WILL SWEEP ACROSS THE REGION AND BE THE LAST ACTIVITY TO AFFECT THE AREA THROUGH THE LATTER PART OF THE WORK WEEK. TILL THEN...AN UPPER LOW WILL DRIFT OFF THE NEW ENGLAND COAST AND KEEP HIGH PRESSURE LOCKED IN OVER THE EASTERN SEABOARD. AS THE SFC HIGH SLIDES FROM THE GREAT LAKES TO THE CAROLINAS MON-WED...SOME FAIRLY QUIET WX WILL BE UPON US. AFTER THE CONSECUTIVE RECORD-BREAKING HOT DAYS THIS PAST WEEK...WE WILL SEE MULTIPLE SUB-90 DEGREE DAYS /A COUPLE OF THESE BARELY TOPPING 80 FOR DAYTIME HIGHS/. OVERNIGHT LOWS WILL BE MORE COMFORTABLE AS WELL...DROPPING DOWN INTO THE 60S AND 50S ACROSS THE WRN ZONES. HEADING INTO MIDWEEK...A STRONG AND COMPACT LOW PRESSURE SYSTEM A SHORTWAVE TROUGH WILL DIVE DOWN INTO THE GREAT LAKES. A WEAK LOW PRESSURE SYSTEM FROM THIS FEATURE WILL DEVELOP OVER SERN CANADA...SLOWLY DRAGGING A COLD FRONT ACROSS THE MID ATLC FROM THU INTO FRI. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... BETWEEN 17-1830Z...CU FIELD HAS STARTED TO DEVELOP ACROSS MOST OF THE AREA. CONVECTION INITIATING OVER THE APPALACHIANS AND POTOMAC HIGHLANDS WILL MOVE EWD ACROSS THE REGION DURING THE MID TO LATE AFTN. HAVE INCLUDED A CB GROUP STARTING ABOUT 19Z-20Z UNTIL 02Z -03Z FOR EACH TAF SITE. DID NOT GO VCTS AS WIDELY SCATTERED COVERAGE WILL MAKE IT HARD TO TIME ANY SPECIFIC ACTIVITY. LOCALLY GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. CONVECTION SHOULD DIMINISH DURING THE LATE EVE. LIGHT WINDS AND CLEARING SKIES LATE WILL LEAD TO PATCHY RADIATIONAL FOG DURING THE ERY MRNG HRS. WILL HAVE TO MONITOR THE POTENTIAL FOR SCT LOW CIGS AND DENSER FOG NEAR BWI/MTN DUE TO A WEAK ONSHORE FLOW. AFTER THE SHOWER/TSTM ACTIVITY DISSIPATES ON SUNDAY /AS A COLD FRONT MOVES ACROSS THE AREA FROM NW-TO-SE...CONDITIONS WILL IMPROVE FOR THE NEXT FEW DAYS. HIGH PRESSURE AND N-NWLY WINDS WILL TAKE OVER AND CREATE LITTLE CONCERN TILL MIDWEEK. ANOTHER WEAK DISTURBANCE WILL MOVE INTO THE REGION FROM THE GREAT LAKES BY THU AND SLOWLY EXIT BY THE COMING WEEKEND. && .MARINE... WINDS WILL BE LIGHT...UNDER 10 KT THIS AFTN...TNGT AND SAT. LOCALLY HIGHER GUSTS TO 15 KT WILL BE POSSIBLE LATE SAT AFTN AS WINDS BECOME MORE SLY AND CHANNEL UP THE MD CHESAPEAKE BAY. THE MAIN CONCERN WILL BE TSTMS DEVELOPING DURING THE LATE AFTN AND EVE HRS TODAY AND AGAIN ON SAT. A FEW STORMS COULD PRODUCE HAIL AND GUSTY WINDS...SO MARINERS WILL HAVE TO BE ON ALERT FOR POSSIBLE SPECIAL MARINE WARNINGS EACH DAY. A COLD FRONT WILL SLIDE ACROSS THE REGION ON SUNDAY. SHOWERS/TSTMS ARE EXPECTED AHEAD OF AND ALONG THE FRONT. AFTER THE BOUNDARY MOVES OFFSHORE SUN NIGHT...LIGHT NWLY WINDS WILL PICK UP. PERIODS OF NEAR SCA CONDITIONS WILL TAKE PLACE OVER THE NEXT FEW DAYS...BUT HIGH PRESSURE WILL KEEP CONDITIONS QUIET FOR THE MOST PART THROUGH LATE NEXT WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...GMS NEAR TERM...KLEIN SHORT TERM...KLEIN LONG TERM...GMS AVIATION...KLEIN/GMS MARINE...KLEIN/GMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT FRI JUN 10 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 111000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1110 AM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MID TO LATE AFTERNOON AND CONTINUE INTO THE EVENING. ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND SUNDAY. SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON. SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AND SUNDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-111000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1110 AM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THESE SLOW-MOVING STORMS ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN THAT COULD LEAD TO ISOLATED FLASH FLOODING MAINLY ACROSS THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND SUNDAY. SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON. SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AND SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 555 PM EDT FRI JUN 10 2011 VAZ042-053-102230- LOUDOUN VA-FAIRFAX VA- 555 PM EDT FRI JUN 10 2011 ...STRONG THUNDERSTORM TO AFFECT LOUDOUN AND FAIRFAX COUNTIES... AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BROADLANDS...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE DULLES INTERNATIONAL AIRPORT...HERNDON... RESTON...GREAT FALLS AND CHANTILLY. WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3901 7725 3883 7735 3900 7760 3908 7755 TIME...MOT...LOC 2155Z 297DEG 9KT 3902 7750 BAJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT FRI JUN 10 2011
VAZ037-102230-
ALBEMARLE VA-
558 PM EDT FRI JUN 10 2011
...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...
AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF FREE UNION...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE CHARLOTTESVILLE...
HOLLYMEAD...WESTMORELAND...BARRACKS...NEWCOMB
HALL...MONTICELLO...SHADWELL...STONY POINT AND KESWICK.
WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3815 7868 3823 7854 3807 7825 3788 7841
3788 7842
TIME...MOT...LOC 2158Z 318DEG 11KT 3814 7852
BAJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 605 PM EDT FRI JUN 10 2011 VAZ038-039-050-102230- ORANGE VA-GREENE VA-MADISON VA- 605 PM EDT FRI JUN 10 2011 ...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE AND MADISON COUNTIES... AT 605 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHELBY TO RUCKERSVILLE...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE PRATTS...NEWTOWN...DAWSONVILLE... ROCHELLE...EHEART...ARODA AND BARBOURSVILLE. HALF-INCH HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. && LAT...LON 3827 7809 3814 7822 3826 7845 3844 7830 TIME...MOT...LOC 2205Z 303DEG 5KT 3833 7829 3823 7836 BAJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 NNE ARCOLA 38.97N 77.52W
06/10/2011 E0.75 INCH LOUDOUN VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1100912
LISTEMAASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 610 PM EDT FRI JUN 10 2011 VAZ025-036-102245- NELSON VA-AUGUSTA VA- 610 PM EDT FRI JUN 10 2011 ...STRONG THUNDERSTORM TO AFFECT NELSON AND AUGUSTA COUNTIES... AT 610 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF WINTERGREEN...MOVING SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE WINTERGREEN AND LOVINGSTON. PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3778 7871 3769 7894 3789 7904 3796 7887 TIME...MOT...LOC 2210Z 341DEG 12KT 3789 7893 BAJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 612 PM EDT FRI JUN 10 2011 MDZ005-006-010-011-102245- CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-SOUTHERN BALTIMORE MD- 612 PM EDT FRI JUN 10 2011 ...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE... HOWARD AND SOUTHERN BALTIMORE COUNTIES... AT 613 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GAMBER TO GLENWOOD...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE OAKLAND...REISTERSTOWN...ELLICOTT CITY... COLUMBIA...RANDALLSTOWN AND OWINGS MILLS. PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. && LAT...LON 3949 7662 3914 7678 3928 7712 3948 7702 TIME...MOT...LOC 2213Z 277DEG 15KT 3946 7695 3929 7702 BAJ
The Sterling radar (KLWX), 138 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Ping pong ball sized hail was reported along Fallen Leaf Lane.
Quarter sized hail was reported on Garth Road.
Several branches that were five to six inches in diameter were blown down in thunderstorm wind gusts.
Several tree limbs about three inches in diameter were blown down in thunderstorm wind gusts.
Multiple trees were blown down at the Red Hill Quarry. Numerous trees were also blown down off the property as well.
A tree that was eight to twelve inches in diameter was blown down near North Garden.
Several branches six to eight inches in diameter were blown down in thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323914, 323916, 323920, 323921, 323923, 323917, 323918.